Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Suffer nausea, dizzy. heart palpitations, hair loss and chest pain. Could this be hiatal hernia?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
dear doctor.

I have done some research on the symtoms of hiatal hernia and seems that others also have symtoms similar to mine.
naseu. dizzy. heart palp. chest pain. hair loss. anxiety. ect.

my question is could a hernia be caused by anxiety or is it causing all these symtoms as it touches the vagus nerve
please see link below
Posted Sun, 22 Sep 2013 in Abdominal Pain
Answered by Dr. Nsah Bernard 1 hour later
Brief Answer:
Anxiety associated might not be as direct effect

Detailed Answer:

Thanks for posting on XXXXXXX

You have just raised an interesting question and I will do my best to get you a helpful answer. Do not always rely on what many people write on the internet as some of them are just personal opinion and not based on research or facts. Personally I do not think anxiety causes hiatial hernia nor the reverse but the complications of hiatial hernia such as acid reflux or GERD (resulting to chest pain) could the culprit as this condition is usually associated to palpitations, chest pain (no hair loss but poor diet due to acid reflux could lead to vitamin deficiency which could lead to hair loss), anxiety etc.
Hiatial hernias are relatively common and in themselves, do not cause symptoms. For this reason,l most people with hiatial hernias are asymptomatic. Hiatial hernias may predispose to reflux or worsen existing reflux in minority of individuals. Usually some doctors can allow their patients to leave their office with the conclusion that they have a diseases called hiatial hernia but I do think that is not correct as that may leave the patient believing that they have a serious condition which might require surgical intervention and hence may result to anxiety or worsen existing anxiety (if you were already suffering from latent anxiety).

Treatment will depend on the existence of any complications and in your case, it is likely that you are suffering from acid reflux which in my opinion should be considered for treatment with either H2 inhibitors/anti-acids/proton pump inhibitor etc). If I am right, then treatment will go on well. Depending on the degree of anxiety, you may also be considered for treatment with anxiolytics and as for hair loss you might need some vitamin supplements such as vitamin E.
I also suggest you get your doctor's opinion on this matter.

Hope this helps and wish you the best.
Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Suffer nausea, dizzy. heart palpitations, hair loss and chest pain. Could this be hiatal hernia? 8 minutes later
Thank you for the answers doctor. Just to recap. is it touching a vagus nerve normally or not likely? and if it does could it cause any other problems or symptoms?
Answered by Dr. Nsah Bernard 32 minutes later
Brief Answer:
your welcome

Detailed Answer:

Hiatial hernia is a structural problem of the stomach where part of the stomach protrudes through the diaphragm. Even though the vagus nerve supplies to the abdomen (vagus nerve branches) it does not mean that a hiatal hernia will equally cause a vagus nerve lesion. In case, the branch of vagus nerve that supplies the abdomen is damaged for one reason or the other you will present with digestive problems such as abnormalities of esophageal motility, gastric acid secretion, gallbladder emptying, and heart rate; and other autonomic dysfunction.
How ever increased pressure due to the hiatial hernia could be responsible for above symptoms due to compression of vagus nerve branch of stomach and/oesophagus.
But I will say you should not go think that far as you might become more anxious. I suggest you stay calm, talk with your doctor as to the available treatment options for your hiatial hernia and acid reflux.

Hope this helps further.
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor